Florida, 2019

Tornado and Hail in Florida, July 25, 2019

July 25, 2019 · NWS MFL · 4 events in 2 counties and zones

Deep tropical moisture with light wind flow across the region. A stalled front across north central Florida and a mid-upper level shortwave moving through the region with cold temperatures aloft.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Deep tropical moisture with light wind flow across the region. A stalled front across north central Florida and a mid-upper level shortwave moving through the region with cold temperatures aloft. 500 mb temperatures were around -8C, this allowed for some robust convection to be able to develop across the east coast metro. Storms produced hail across Miami-Dade and a brief tornado in Palm Beach County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jul 25, 12:37 PM EST, 38 minutes earlier.

Area forecast discussion, Jul 25, 12:37 PM EST, 38 minutes before
Area Forecast Discussion
National Weather Service Miami FL
137 PM EDT Thu Jul 25 2019

.AVIATION...
Convection has already initiated across South Florida and should
continue through the afternoon and early evening hours. The east
coast sea breeze is having difficulty developing, which may lead
to cells becoming slow moving to stalled along the Atlantic metro
areas. Some of the TS may become strong to near severe. Some
isolated downbursts may exceed 45kts this afternoon, and possibly
reach to near 55kts. Convection should begin to move offshore in
the late evening hours.

&&

.PREV DISCUSSION... /issued 843 AM EDT Thu Jul 25 2019/

UPDATE...
Updated forecast with latest Hi res models. Most of the models are
already placing chance PoPs across the area, even though there is
little to no activity on Radar at this time. So, kept no to low
PoPs through the morning hours, and increase the quickly early
this afternoon, especially over the east coast. The wind fields
are hinting that there could be some convergence over the east
coast metro area today. this could lead to some training, or slow
moving to staled convective cells over the metro area. this could
lead to some urban street flooding, mainly due to poor drainage
and in low laying areas. 500 mb temps this morning are at -7.5C
with 700-500mb lapse rates at 6.3. this would support the unstable
nature of the atmosphere today. The NCAPE is only .13 today.
However, modifying the sounding so todays forecast high
temperature, the NCAPE goes up to .28. This would indicate good
vertical velocity with the storms, which would be able to support
cores at higher levels, allowing for a better chance of some
downburst winds which would be at least SPS level (45mph+) this
afternoon. Also, there may be a non zero chance of an isolated
downburst at severe levels. However, this again is unlikely, but
not impossible today.

PREV DISCUSSION... /issued 300 AM EDT Thu Jul 25 2019/

.A FEW STRONG STORMS POSSIBLE INTERIOR/EAST COAST AREAS
THIS AFTERNOON...

.MORE OF A TYPICAL SUMMER WEATHER PATTERN RETURNS THIS WEEKEND
INTO NEXT WEEK...

DISCUSSION...

TODAY AND TONIGHT...
A stationary front located over North Central Florida will remain
nearly stationary through tonight allowing for the south/southwest
wind flow to remain over South Florida. However, the weak synoptic
flow in the low levels will be less than 10 knots today allowing
for the east coast sea breeze to push further into the metro areas
than yesterday. This in turn will allow for more coverage of the
showers and thunderstorms over the interior and east coast metro
areas this afternoon compared to Wednesday coverage. Therefore,
POPs will remain in the scattered to numerous range over the
interior/east coast metro areas with mostly scattered POPs over
the west coast metro areas for today. The storms should slowly
dissipate this evening as the heating of the day is lost, but
could continue over the local waters through the night hours.

The mid levels will also remain on the cool side over South
Florida today as the 500 temps will be around -8C. This will
allow for a few of the storms over the interior and east coast
areas to become strong this afternoon into early this evening with
gusty winds, small hail, frequent lightning strikes, and locally
heavy rainfall.

FRIDAY INTO THIS WEEKEND...
Friday will be a transition day over South Florida as the winds
will swing more to a southeast direction, due to the high starting
to build into the Florida Peninsula from the Western Atlantic
waters. This will focus the best showers and thunderstorms over
the interior areas, but the metro areas could still see some
showers and thunderstorms.

The high will remain over the Western Atlantic waters this
weekend keeping the steering flow easterly over South Florida.
This will allow for a more typical summer weather pattern with
late night/morning showers and thunderstorms over the east coast
metro areas shifting to the interior/west coast metro areas in the
afternoon and evening hours.

EXTENDED FORECAST...
The weather pattern will not change much over South Florida next
week, as the high will remain over the Western Atlantic waters
keeping the easterly wind flow in place. Therefore, the weekend
weather pattern will continue into next week for South Florida.

MARINE...
The winds will remain south/southwest over South Florida waters
today into tonight before swinging to more of a easterly
direction this weekend. The wind speeds will remain at 10 knots or
less over all of the local waters of South Florida. This will
keep the seas at 2 feet or less in both the Atlantic and Gulf
waters through the weekend. Therefore, mariners can expect good
conditions outside of any showers or thunderstorms through this
weekend.

AVIATION...
Scattered to numerous thunderstorms are expected this afternoon
and evening. The greatest storm coverage is forecast across east
coast area TAF sites -- reflected by VCTS mention given uncertainty
in storm impacts at any specific site. Higher- confidence thunderstorm
mention may be needed for specific TAF sites in later forecasts
if confidence improves. Strong winds, and visibility and ceiling
restrictions, are possible with storms. Otherwise, occasionally
breezy south to southwest winds and VFR conditions are expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  77  91  77  91 /  50  70  20  40
Fort Lauderdale  79  90  79  90 /  50  80  20  40
Miami            78  90  78  91 /  50  70  20  40
Naples           77  87  75  91 /  30  40  20  50

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

UPDATE...13
DISCUSSION...54/BNB
MARINE...54/BNB
AVIATION...13
Hazardous weather outlook, Jul 25, 2:48 AM EST, 10 hours 27 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
348 AM EDT Thu Jul 25 2019

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
252000-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
348 AM EDT Thu Jul 25 2019

...Scattered to numerous thunderstorms this afternoon and evening...
...Strong storms and flooding possible east coast metro areas today...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms: Thunderstorm coverage is expected to become scattered
to numerous this afternoon, with this activity persisting into the
evening. Storm potential will continue into the overnight hours over
the South Florida waters. The greatest coverage of thunderstorms is
expected to be across the east coast metro areas and vicinity,
including the adjacent coastal Atlantic waters. Thunderstorms will
be capable of producing strong winds, heavy rain, and frequent
lightning.

Waterspouts: The potential for isolated waterspouts will exist over
the South Florida waters for today and tonight.

Wind: The strongest thunderstorms could produce wind gusts of 45 to
55 mph. An isolated severe thunderstorm capable of producing damaging
winds could occur, especially over the east coast metro areas and
vicinity.

Flooding: Localized flooding will be possible, especially where
multiple storms move over the same locations. This potential is
highest across the east coast metro areas.

Temperatures: Heat indices are forecast to reach around 100 to 106
degrees this afternoon, with the highest of these readings expected
over interior sections of South Florida.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Scattered thunderstorms are expected each day through the period
across the outlook area. Frequent lightning, locally heavy rain, and
gusty winds will be the main hazards with these storms. This activity
will have a general tendency of focusing over interior and western
sections of South Florida through the period.

Additionally, heat indices could reach around 100 to 107 degrees
each afternoon through the period, with the highest of these readings
expected over interior South Florida.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report high wind, waterspouts, and
flooding to the National Weather Service Forecast Office in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

Cohen/Baxter

In the hours before

Special weather statement, Jul 25, 12:47 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Miami FL
147 PM EDT Thu Jul 25 2019

FLZ071>074-172-173-251830-
Inland Broward County FL-Coastal Broward County FL-
Metro Broward County FL-Metropolitan Miami Dade FL-Inland Miami-
Dade County FL-Coastal Miami Dade County FL-
147 PM EDT Thu Jul 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MIAMI-DADE AND SOUTHERN
BROWARD COUNTIES UNTIL 230 PM EDT...

* At 147 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Royal Palm Ranches to Pennsuco to near Miccosukee Resort. Movement
  was northeast at 15 mph.

* Winds in excess of 45 mph and funnel clouds possible with these
  storms.

* Locations impacted include...
  Hialeah, Fort Lauderdale, Pembroke Pines, Hollywood, Miramar,
  Davie, Plantation, Lauderdale-By-The-Sea, Hallandale, Miami
  Gardens, Lauderhill, North Miami, Doral, North Miami Beach, Oakland
  Park, Aventura, Dania Beach, Miami Lakes, Cooper City and Hialeah
  Gardens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2596 8008 2582 8030 2579 8046 2582 8060
      2596 8054 2609 8032 2620 8006
TIME...MOT...LOC 1747Z 243DEG 13KT 2601 8027 2589 8038 2582 8050

13
Special weather statement, Jul 25, 1:04 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Miami FL
204 PM EDT Thu Jul 25 2019

FLZ067-068-071-072-251845-
Inland Broward County FL-Metro Broward County FL-
Inland Palm Beach County FL-Metro Palm Beach County FL-
204 PM EDT Thu Jul 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BROWARD AND SOUTHEASTERN
PALM BEACH COUNTIES UNTIL 245 PM EDT...

* At 203 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm 13 miles northwest of Coral Springs,
  moving east at 20 mph.

* Small hail and winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Coral Springs, Plantation, Sunrise, Boca Raton, Deerfield Beach,
  Tamarac, Margate, Lauderhill, Coconut Creek, North Lauderdale,
  Lauderdale Lakes, Parkland, Mission Bay, Broadview-Pompano Park,
  Hamptons At Boca Raton, Whisper Walk, Godfrey Road, Boca Pointe,
  Kings Point and Boca Del Mar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2632 8056 2647 8049 2644 8012 2614 8023
TIME...MOT...LOC 1803Z 286DEG 19KT 2636 8046

HVN

The radar

The Miami radar (KAMX), 28 km away, was scanning. The volume nearest the first event began at 18:17 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 tornado. Local standard time, as filed.

Hail, Miami-Dade

When
July 25, 1:15 PM EST
Where
Miami-Dade County, 0.97 mi E of Hialeah Gardens
Measured
0.88 in hail
Reported by
Public
Coordinates
25.851, -80.314

A member of the public reported nickel sized hail near W 16th Ave and W 32nd St in Hialeah.

Hail, Miami-Dade

When
July 25, 1:20 PM EST
Where
Miami-Dade County, 1.86 mi NE of Opa Locka
Measured
0.75 in hail
Reported by
Social Media
Coordinates
25.940, -80.260

A report from social media of dime size hail in Miami Gardens.

Hail, Miami-Dade

When
July 25, 1:20 PM EST
Where
Miami-Dade County, 1.86 mi W of Biscayne Gardens
Measured
0.75 in hail
Reported by
Public
Coordinates
25.930, -80.230

A business near the corner of NW 167th St and NW 17th Ave reported dime sized hail.

Tornado, Palm Beach

When
July 25, 2:49 PM EST to 2:52 PM EST
Where
Palm Beach County, 0.75 mi NNW of Haverhill to 0.65 mi NNW of Haverhill
Rating
EF0
Path length
0.1 mi
Path width
5 yd
Reported by
NWS Storm Survey
Coordinates
26.689, -80.126

An NWS storm survey team found tree damage consistent with a weak Ef-0 tornado in the Haverhill area including Haverhill park along Club road. Damage consisted of downed tree limbs and a broken mail box.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyThe tornado archive for Florida, 2019Warnings in Florida, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846222, 846223, 846224, 846225.